Tornadoes · United States · Alabama · 2007

EF1 tornado, Vredenburgh, Alabama, April 14, 2007

This EF1 tornado ran 1.1 miles across Monroe County on April 14, 2007, touching down at 1:33 PM CDT and reaching 200 yards wide. It killed nobody, and did $750,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 14, 2007
Touchdown
1:33 PM CDT (18:33 UTC)
Lifted
1:36 PM CDT (18:36 UTC)
On the ground
3 minutes
Path length
1.1 miles (1.7 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$750,000
County
Monroe County
Touchdown point
31.818, -87.315
Lift-off point
31.820, -87.300
Record number
0704141233-01

What the Weather Service recorded

Large bow echo continued moving east across Alabama producing significant damage along its path.

A few minutes after the huge microburst occurred, a tornado touched down just southwest of County Road 56 south of Vredenburgh. Most of the structural damage occurred north of County Road 56. A very old home was pushed from its blocks and roof was lifted off. The tornado then moved northeast and damaged a church that was located near the home. Many trees were blown down in this area. Another church a few hundred yards to the northeast of the first church had part of the back of the building blown off. A convergence pattern was observed in the fallen trees from southwest of County Road 56 to northeast of the home. The tornado either dissipated or went back into the clouds near the second church. The tornado wind speed was estimated at 105 mph. No injuries were reported. People who lived only a short distance away said they never heard or observed the tornado. The tornado ended near where a huge microburst had occurred a few minutes earlier.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 15:51 UTC and running to 22:26 UTC.

Issued (UTC)ExpiredProductOffice
15:51 UTC22:26 UTCTornado WatchMOB
18:15 UTC19:15 UTCSevere Thunderstorm WarningMOB
19:15 UTC19:45 UTCSevere Thunderstorm WarningMOB
19:15 UTC19:45 UTCSevere Thunderstorm WarningMOB
22:26 UTC03:00 UTCTornado WatchMOB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:31 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Apr 14, 11:48 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 14, 11:48 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
1148 AM CDT SAT APR 14 2007

JUST A QUICK UPDATE TO SAY THAT THINGS ARE MOVING ALONG
TIMING-WISE ABOUT AS EXPECTED. LATEST WFO MOBILE ALABAMA LAPS
MESOSCALE ANALYSIS...WHICH ASSIMILATES LOCAL MESONET SURFACE
OBSERVATIONS...SHOWS THAT ATMOSPHERE CONTINUES TO DESTABILIZE
RAPIDLY INVOF WHERE SFC HEATING IS OCCURRING ALONG AND JUST NORTH OF
I-10. SFC TEMPS HAVE RISEN INTO MID 70F RANGE OVER INTERIOR SW AL
AND SC ALABAMA TO NEAR 80F ALONG THE COAST. THIS IS RESULTING IN
SBCAPES APPROACHING 2000 J KG-1. SR HEL FIELD IS STILL MEAGER
(MOSTLY < 150 M2 S-2) WITH HIGHEST SR HELICITIES RIGHT ALONG LINE
(BEING INDICATED BY MESOSCALE PRESSURE TROUGH).  LOOKS LIKE WELL
HAVE TO WATCH FOR STORMS MOVING TO RIGHT OF MEAN WIND TO INGEST
HIGHER SRH VALUES IN THE SHORT-TERM. IT IS ALSO APPARENT THAT
ATMOSPHERE EAST OF I-65 IS CAPPED FOR THE MOMENT.  WHEN THIS
BREAKS...IT COULD BE A VERY DANGEROUS SITUATION AND SUPPORT A WAVE
OF ISOLATED SUPERCELLS AHEAD OF THE TSTM LINE CURRENTLY MOVG THROUGH
INTERIOR SE MS.

PER LATEST SPS PRODUCT (BHMSPSMOB)...DAMAGING WINDS AND LARGE HAIL
ARE EXPECTED TO BE THE PRIMARY HAZARD ASSOCIATED WITH THE SEVERE
THUNDERSTORMS. HOWEVER...ISOLATED TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY IN SCATTERED STORMS DEVELOPING AHEAD OF THE
MAIN LINE OF STORMS THIS AFTERNOON. THE SQUALL LINE WILL ADVANCE TO
ACROSS COASTAL AND SOUTHWEST ALABAMA AROUND MID DAY...AND ACROSS THE
WESTERN FLORIDA PANHANDLE AND SOUTH CENTRAL ALABAMA IN THE MID TO
LATE AFTERNOON HOURS.

OVER PAST HOUR...JUST UPDATED THE ZONES AND COASTALS FOR TORNADO
WATCH 141 THAT IS IN EFFECT UNTIL 6 PM CDT.  PLEASE REFER TO PRODUCT
BHMWCNMOB FOR LATEST UPDATES ON TORNADO WATCH 141 IN SPACE AND
TIME.  ALSO...WILL PASS ALONG LATEST TRENDS IN THINKING OF HOW EVENT
WILL EVOLVE IN THE NOWCAST PRODUCT (BHMNOWMOB).

/23 MEDLIN

----------------------------------------------------------------

...MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY...

.SHORT TERM (TODAY AND TONIGHT)...PARAMETERS APPEAR TO BE COMING
TOGETHER FOR A VERY ACTIVE SEVERE THUNDERSTORM EVENT ACROSS THE
CENTRAL GULF COAST. LATEST SURFACE ANALYSIS INDICATES A DOUBLE WARM
FRONT SETUP. THE FIRST WARM FRONT HAS MOVED INTO CENTRAL MS AND AL
FROM JUST NORTH OF MERIDIAN TO NEAR MONTGOMERY. THE SECONDARY WARM
FRONT WHICH SEPARATES THE TRULY TROPICAL AIRMASS IS LOCATED FROM
KTVR IN EXTREME EASTERN LOUISIANA SOUTHEASTWARD TO JUST NORTH OF THE
OFFICE HERE AT KMOB. THE DEWPOINT AT THE OFFICE HAS RISEN 16 DEGREES
SINCE 00Z. AS THE UPPER DYNAMICS GET CLOSER LATER THIS MORNING SFC
LOW PRESSURE WILL DEEPEN AND MOVE RAPIDLY NORTHEASTWARD INTO THE
TENNESSEE VALLEY BY MID DAY. AS THIS OCCURS THE LOW LEVEL JET WILL
ALSO SPREAD EASTWARD...ALLOWING THE SECOND WARM FRONT TO SURGE
NORTHWARD AND SPREAD A WARM AND MOIST AIRMASS ACROSS THE ENTIRE GULF
COAST REGION LATER THIS MORNING AND AFTERNOON. SOME OF THIS WIND
WILL MIX DOWN TODAY CREATING GUSTY CONDITIONS OF 15 TO 20 MPH W/
OCCASIONAL HIGHER GUSTS OVER INTERIOR ZONES...AND 20 TO 25 MPH W/
OCCASIONAL HIGHER GUSTS OVER COASTAL ZONES...WHICH WILL BE JUST
BELOW LOCAL WIND ADVISORY CRITERIA.

SOME BREAKS IN THE CLOUDS ARE ALSO EXPECTED ALLOWING TEMPS TO CLIMB
INTO THE UPPER 70S TO NEAR 80 AND WHEN COMBINED W/ DEWPOINTS THAT
CLIMB INTO THE MID AND UPPER 60S WILL YIELD MLCAPE VALUES NEAR 1200
J/KG. OF GREATER CONCERN IS THAT THE LOW LEVEL JET OF 45 TO 50 KNOTS
IS EXPECTED TO PERSIST DOWNSTREAM OF THE ADVANCING TROUGH LEADING TO
LARGE LOW LEVEL HODOGRAPHS W/ STORM-RELATIVE HELICITY VALUES >200
M2/S2. THUS AS THE SQUALL LINE CURRENTLY OVER CENTRAL LOUISIANA
MOVES EAST IT IS EXPECTED TO CONTINUE TO ORGANIZE AND INTENSIFY AS
THE DOWNSTREAM AIRMASS DESTABILIZES. THE GREATEST THREAT W/ THIS
LINE WILL BE DAMAGING WINDS...AND A WIDESPREAD DAMAGING WIND EVENT
IS POSSIBLE.

WHILE TORNADOES ARE CERTAINLY POSSIBLE WITHIN THE LINE...THE GREATER
TORNADO AND ALSO LARGE HAIL THREAT WILL BE IN DISCRETE THUNDERSTORMS
AHEAD OF THE MAIN LINE. FORECAST SOUNDING FROM BOTH THE NAM12 AND
GFS40 INDICATE A LOADED GUN APPEARANCE FROM 15Z TO 18Z W/ A STOUT
CAP AROUND 850 MBS. IF THUNDERSTORMS ARE ABLE TO BREACH THIS CAP AND
REMAIN ISOLATED AHEAD OF THE SQUALL LINE...THEY WILL QUICKLY BECOME
SUPERCELLULAR W/ ALL MODES OF SEVERE WEATHER POSSIBLE. THE SQUALL
LINE WILL MOVE EAST AND OUT OF THE AREA BY LATE THIS EVENING. ALL
INTERESTS SHOULD PREPARE FOR SEVERE WEATHER TODAY...HAVE A METHOD OF
RECEIVING WEATHER INFORMATION THROUGHOUT THE DAY AND HAVE A PLAN OF
ACTION SHOULD SEVERE THUNDERSTORMS APPROACH. THE FRONT WILL MOVE
EAST OF THE AREA AROUND MIDNIGHT W/ A COOLER AND DRIER AIRMASS
MOVING INTO THE REGION. /13

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...STILL NO MAJOR CHANGES OF
NOTE FOR THIS FCST PERIOD. DRIER AND COOLER HIGH PRESSURE BUILDS
OVER THE REGION SUNDAY AND MONDAY...THEN WE ARE STILL LOOKING AT
ANOTHER CHANCE FOR WEATHER AFFECTING THE AREA DURING THE
TUESDAY/WEDNESDAY TIMEFRAME...BUT TIMING ISSUES CONTINUE. CURRENTLY
APPEARS BEST CHANCES FOR PCPN WILL BE AROUND TUESDAY NIGHT. HIGH
PRESSURE REBUILDS OVER THE AREA ONCE AGAIN BY THURSDAY. TEMPS
GENERALLY SEVERAL DEGREES BELOW NORM DURING LONG TERM PERIOD. /12

&&

.FIRE WEATHER...INCREASING CLOUDINESS AND CHANCES OF SHOWERS AND
THUNDERSTORMS TODAY AND THIS EVENING...SO NO FIRE ISSUES WITH REGARD
TO RH VALUES TODAY. WILL BE VERY BREEZY ACROSS THE AREA TODAY AND
TONIGHT HOWEVER...PRODUCING HIGH DISPERSION VALUES. /12

&&

.MARINE...STRONG SOUTHERLY FLOW IN EXCESS OF SMALL CRAFT ADVISORY
LEVELS WILL PERSIST THROUGH LATE THIS AFTERNOON AS A STRONG COLD
FRONT APPROACHES THE MARINE AREA. THE FRONT WILL MOVE SOUTH OF THE
MARINE AREA AROUND MIDNIGHT W/ WINDS BECOMING NORTHWEST AND
INCREASING TO 25 TO 30 KNOTS OFFSHORE. THE PRESSURE GRADIENT WILL
WEAKEN BY LATE SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE NORTHERN
GULF. AS THE HIGH MOVES EAST ON TUESDAY AN ONSHORE FLOW WILL RETURN
IN ADVANCE OF ANOTHER AREA OF LOW PRESSURE DEVELOPING ACROSS THE
SOUTHERN PLAINS. ONSHORE FLOW WILL STRENGTHEN BY MID WEEK AS THE LOW
APPROACHES AND MOVE ACROSS THE NORTHERN GULF. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      78  48  64  38 /  70  50  05  00
PENSACOLA   80  53  66  45 /  60  60  05  00
DESTIN      75  54  63  48 /  50  60  05  00
EVERGREEN   79  51  58  33 /  80  60  05  00
WAYNESBORO  74  46  62  37 /  80  30  05  00
CAMDEN      78  49  56  36 /  90  60  05  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.
&&

12/SHEPHERD
13/CULLEN
Hazardous weather outlook, Apr 14, 5:00 AM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT SAT APR 14 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
151200-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CDT SAT APR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF SEVERE THUNDERSTORMS...

...HIGH RISK OF DEADLY RIP CURRENTS IN THE SURF ZONE AT AREA
BEACHES...

A LARGE LOW PRESSURE SYSTEM MOVING EAST OUT OF THE SOUTHERN PLAINS
WILL MOVE EAST ACROSS THE SOUTHEASTERN STATES TODAY. A COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL APPROACH THE MISSISSIPPI AND
ALABAMA STATE LINE BY EARLY AFTERNOON. IN ADVANCE OF THE COLD
FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST
ACROSS ALL OF SOUTHEAST MISSISSIPPI...SOUTH ALABAMA AND NORTHWEST
FLORIDA THROUGH THIS EVENING.

AT THIS TIME...DAMAGING WINDS AND LARGE HAIL ARE EXPECTED TO BE THE
PRIMARY HAZARD ASSOCIATED WITH THE SEVERE THUNDERSTORMS.
HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE...ESPECIALLY IN
SCATTERED STORMS DEVELOPING AHEAD OF THE SQUALL LINE THIS MORNING AND
AFTERNOON. THE SQUALL LINE WILL MOVE ACROSS SOUTHEAST MISSISSIPPI IN
THE MID TO LATE MORNING HOURS...ACROSS COASTAL AND SOUTHWEST ALABAMA
AROUND MID DAY...AND ACROSS THE WESTERN FLORIDA PANHANDLE AND SOUTH
CENTRAL ALABAMA IN THE MID TO LATE AFTERNOON HOURS.

THE STRONG SOUTHERLY WINDS TODAY WILL CREATE DANGEROUS BOATING
CONDITIONS FOR SMALL CRAFT. THESE STRONG WINDS WILL ALSO CREATE A
HIGH RISK OF DEADLY RIP CURRENTS ALONG THE BEACHES OF ALABAMA AND
NORTHWEST FLORIDA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

STRONG NORTHERLY WINDS IN THE WAKE OF THE FRONT WILL MAINTAIN
DANGEROUS BOATING CONDITIONS ACROSS THE MARINE AREA FOR SMALL CRAFT
THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS FOR
SEVERE WEATHER OPERATIONS IS REQUESTED THROUGH LATE THIS EVENING.

In the hours before

Special weather statement, Apr 14, 10:10 AM CDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1010 AM CDT SAT APR 14 2007

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-142000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
INCLUDING THE CITIES OF...BUTLER...LISMAN...SILAS...CHATOM...
MILLRY...JACKSON...THOMASVILLE...GROVE HILL...CAMDEN...
PINE HILL...HOMEWOOD...MONROEVILLE...EVERGREEN...GREENVILLE...
LUVERNE...BRANTLEY...ATMORE...BREWTON...EAST BREWTON...
ANDALUSIA...OPP...PRICHARD...SARALAND...BAY MINETTE...
TILLMANS CORNER...THEODORE...DAPHNE...FAIRHOPE...FOLEY...
SPANISH FORT...CENTURY...FLOMATON...MOLINO...PENSACOLA...
FERRY PASS...BRENT...WEST PENSACOLA...BELLVIEW...ENSLEY...
MYRTLE GROVE...JAY...PACE...MILTON...GULF BREEZE...CRESTVIEW...
WRIGHT...FORT WALTON BEACH...NICEVILLE...DESTIN...SEMINOLE...
EGLIN AFB...VALPARAISO...WAYNESBORO...RICHTON...BEAUMONT...
NEW AUGUSTA...LEAKESVILLE...MCLAIN...WIGGINS...LUCEDALE
1010 AM CDT SAT APR 14 2007

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS THE DEEP SOUTH TODAY...

...THERE IS A MODERATE RISK OF SEVERE STORMS TODAY ALONG THE CENTRAL
GULF COAST REGION...

A LARGE LOW PRESSURE SYSTEM OVER NORTHERN MISSISSIPPI WILL MOVE EAST
ACROSS NORTHERN ALABAMA...AND INTO NORTHWEST GEORGIA TODAY. A COLD
FRONT ASSOCIATED WITH THIS SYSTEM WILL APPROACH THE MISSISSIPPI AND
ALABAMA STATE LINE BY EARLY THIS AFTERNOON. IN ADVANCE OF THE COLD
FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST
ACROSS ALL OF SOUTHEAST MISSISSIPPI...SOUTH ALABAMA AND NORTHWEST
FLORIDA THROUGH THE EARLY EVENING HOURS.

DAMAGING WINDS AND LARGE HAIL ARE EXPECTED TO BE THE PRIMARY HAZARD
ASSOCIATED WITH THE SEVERE THUNDERSTORMS. HOWEVER...ISOLATED
TORNADOES ARE ALSO POSSIBLE...ESPECIALLY IN SCATTERED STORMS
DEVELOPING AHEAD OF THE MAIN LINE OF STORMS LATE THIS MORNING
THROUGH THIS AFTERNOON. THE SQUALL LINE WILL ADVANCE TO A BUTLER
ALABAMA TO LUCEDALE MISSISSIPPI LINE BY LATE MORNING...AND THEN MOVE
ACROSS COASTAL AND SOUTHWEST ALABAMA AROUND MID DAY...AND ACROSS THE
WESTERN FLORIDA PANHANDLE AND SOUTH CENTRAL ALABAMA IN THE MID TO
LATE AFTERNOON HOURS.

ALL PERSONS WHO OWN A NOAA ALL HAZARDS WEATHER RADIO SHOULD TAKE TIME
TO MAKE SURE IT WILL SOUND AN AUDIBLE ALARM SHOULD A SEVERE WEATHER
WARNING BE ISSUED. CHECK THE BATTERIES IN THE WEATHER RADIO JUST IN
CASE THE POWER SHOULD GO OFF.

THOSE WHO DO NOT HAVE A NOAA ALL HAZARDS WEATHER RADIO SHOULD
STRONGLY CONSIDER INVESTING IN THIS POTENTIALLY LIFE SAVING DEVICE.
UNITS CAN BE PURCHASED FROM LOCAL ELECTRONICS STORES FROM 25 DOLLARS
TO AROUND 50 DOLLARS...DEPENDING ON THE VARIOUS FEATURES AND
CAPABILITIES OF THE UNIT.

STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL BROADCAST NEWS MEDIA
FOR THE LATEST FORECAST INFORMATION REGARDING THE UPCOMING PERIOD OF
SEVERE WEATHER.
Local storm report, Apr 14, 12:42 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1242 PM CDT SAT APR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     TSTM WND DMG     5 N CHATOM              31.54N 88.25W
04/14/2007                   WASHINGTON         AL   STORM CHASER

            USA METEOROLOGY STUDENTS REPORTED TREES UPROOTED AND
            SNAPPED ALONG HIGHWAY 17 ABOUT 5 MILES NORTH OF CHATOM.
            ALSO AN RV WAS FLIPPED OVER.

&&

RB
Local storm report, Apr 14, 1:13 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
113 PM CDT SAT APR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     5 WNW RICHTON           31.38N 89.02W
04/14/2007                   PERRY              MS   EMERGENCY MNGR

            PERRY COUNTY EMA REPORTS STRUCTURAL DAMAGE IN THE
            NORTHWEST PART OF THE COUNTY.

1203 PM     TSTM WND DMG     5 W CHATOM              31.46N 88.34W
04/14/2007                   WASHINGTON         AL   LAW ENFORCEMENT

            WASHINGTON COUNTY 911 REPORTS TREES DOWN ALONG AL HIGHWAY
            56 NEAR THE MISSISSIPPI STATE LINE

1215 PM     TSTM WND DMG     N CHATOM                31.46N 88.25W
04/14/2007                   WASHINGTON         AL   LAW ENFORCEMENT

            WASHINGTON COUNTY 911 REPORTS NUMEROUS TREES AND POWER
            LINES DOWNED...AND A TRAVEL TRAILER OVERTURNED ON THE
            NORTH SIDE OF CHATOM.

1225 PM     TSTM WND DMG     FRANKVILLE              31.65N 88.15W
04/14/2007                   WASHINGTON         AL   LAW ENFORCEMENT

            WASHINGTON COUNTY 911 REPORTS TREES DOWN IN THE
            FRANKVILLE AREA

&&

DL
Local storm report, Apr 14, 1:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
121 PM CDT SAT APR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     10 NW JACKSON           31.61N 88.01W
04/14/2007                   CLARKE             AL   EMERGENCY MNGR

            CLARKE COUNTY EMA REPORTS TREES AND POWER LINES DOWN
            ALONG AL HIGHWAY 69 IN THE SALITPA COMMUNITY.

&&

DL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

6.6 hours before the tornado, 159 km from the path. April 14, 2007.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -72608, lifted condensation level 972 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-04-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 238 square meters per square second, 0 to 6 km bulk shear 54 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-72608 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
40 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
2.5 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

5.4 hours after it, 159 km from the path. April 15, 2007.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 277 joules per kilogram, CIN -4, lifted condensation level 460 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-04-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 188 square meters per square second, 0 to 6 km bulk shear 72 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
179 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
72 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Evergreen (GZH), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:35 UTC75.266.2160° 8 kt1010.2
16:53 UTC7668150° 8 kt1009.1
17:20 UTC78.868130° 11 kt181007.8
17:53 UTC8168170° 19 kt261007.5
18:53 UTC8266180° 22 kt281005.8
19:53 UTC7867180° 16 kt291005.4VCTS -RA
20:30 UTC75.269.8220° 8 kt181006.1+TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Mobile radar (KMOB), 155 km away, was scanning. The volume nearest the touchdown began at 18:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:38 UTCTORNADO 2VredenburghMonroe, ALA TORNADO TOUCHED DOWN JUST SOUTH OF VREDENBURGH IN MONROE COUNTY...AND MOVED NORTHEAST INTO WILCOX COUNTY BEFORE LIFTING 7 MILES NORTHEAST OF VREDENBURGH. TWO HOUSES AND A CHURCH WERE HEAVILY DAMAGED. IN ADDITION...SEVE
19:20 UTCTSTM WND DMGVredenburghMonroe, ALTWO HOMES AND ONE CHURCH DAMAGED NEAR BEATRICE. ALSO TREES DOWN AT AL 265 AND CR 56.
19:35 UTCTSTM WND DMG2 Se FatamaWilcox, ALWILCOX COUNTY EMA REPORTS TREES DOWN ALONG COUNTY ROAD 45 SE OF FATAMA. TIME ESTIMATED.
19:50 UTCHAIL 0.75Forest HomeButler, AL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 14, 2007

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 1410:10 AM CDTEF0Marion, MS0.330$1,000
April 1410:35 AM CDTEF0Jones, MS0.325
April 1411:41 AM CDTEF1Forrest, MS0.550$200,000
April 144:00 PM CDTEF0Crenshaw, AL0.540$100,000
April 145:12 PM CDTEF1Conecuh, AL0.350$150,000
April 146:11 PM CDTEF1Bullock, AL3.2100$10,000
April 145:05 PM PDTEF0Santa Clara, CA0.230$1,000
April 147:05 PM CDTEF1Dale, AL5.8150$250,000
April 149:45 PM EDTEF0Calhoun, GA0.850$10,000
April 1410:30 PM EDTEF1Lee, GA2.5100$500,000
April 141:23 AM EDTEF1Dodge, GA4.51002$350,000
April 141:45 AM EDTEF2Laurens, GA6.02003$400,000
April 141:50 AM EDTEF0Laurens, GA5.950$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.